It’s inevitable that at some point, your children will come down with a cough. Hearing them suffering with a cough, particularly through the night, can be a painful thing to listen to as a parent. We checked in with family practitioner Dr. Lily Wong 黃淑婷醫生 to find out why conventional cough syrups are no longer an option and some helpful alternatives.
Why is cough syrup unsafe for children under the age of 4?
The first thing we want to note is that all the evidence suggests that cough syrups are not very effective. The current recommendation is that children under the age of 4 avoid cough syrups; children over the age of 4 can take child-specific cough syrup but Dr. Lily Wong still recommends avoiding it altogether.
Nonetheless, thousands of children end up in emergency rooms across the world as a result of taking cough syrup. The biggest risk comes in accidentally giving a child too much cough syrup. Some of these children have drank some of the deliciously-flavoured syrup, while others have had their parents administer too much. This is the type of thing that would “never happen to me”, but if you start thinking about measuring a dosage in the middle of the night, not communicating properly with the other parent or carer, or using two syrups with the same active ingredient, it becomes clear that it could easily happen to anyone.
It’s worrying to note that when cough syrups were developed, they were only tested on adults, not children and it’s not clear whether they act in the same way in both populations.
Signs of a cough syrup overdose in your child
Cough syrup overdoses can result in seizures, comas, and death. The signs of a medication overdose in a child can include the following:
- Vomiting, nausea, or diarrhea
- Drooling or dry mouth
- Pupils that either grow larger or shrink
- Loss of coordination and slurred speech
- Extreme fatigue
- Yellow skin or eyes
- Flu-like symptoms
- Unusual bleeding or bruising
- Abdominal pain
- Rapid heartbeat
If you suspect a medication overdose of any kind (with or without the above symptoms), head straight to an outpatient clinic or an Accident and Emergency department.
The ingredients to avoid in cough syrups
The following are the active ingredients in cough syrups. They should be avoided in children under 4 and given sparingly and according to the recommended dosage (if at all).
- Cough suppressants (dextromethorphan or DM)
- Cough expectorants (guaifenesin)
- Decongestants (pseudoephedrine and phenylephrine)
- Codeine based medicines
Safe remedies for a cough
You’ve probably heard it before, but the best cure for a cold is time. The majority of colds clear up on their own. To make your little one a bit more comfortable, you may want to try the following:
- Honey and warm water only if the child is over 1; cold fluids can sometimes aggravate coughing.
- Reduce their fever with an age-appropriate (acetaminophen and ibuprofen) medication and dosage;
- Use a humidifier at night to ease dry, sore throats;
- Keep your child well-hydrated to keep mucus from blocking up;
- Saline drops (especially at night), to clear the mucus from their nose and allow for easy breathing;
- Sometimes antihistamines can be given to dry up runny nose which maybe dripping down the throat to cause a cough. This is particular useful at night, when coughs can be worst as the child lyes flat.
- Vapour Rubs.
If your ill child is under three months, has a recurring cough, signs of whooping cough, or a persistent fever, contact your physician. A persistent cough can also be a sign of mild asthma.
Looking for health insurance? Want to better understand your current plan or healthcare options? Contact our partner AD MediLink now at firstname.lastname@example.org or +852 2296 9773 for expert and unbiased advice. Their advisors are uniquely trained on the Hong Kong healthcare system to answer all your questions; on both the public and private sectors.